Jump to content

grrlinterrupted: tapering off 300mg daily venlafaxine / Effexor XR


grrlinterrupted

Recommended Posts

grrlinterrupted

Just doing my intro post - I've been diagnosed as having treatment resistant depression and have accepted now that any beneficial effects of the venlafaxine I've been on since January 2009 have ended. I also have some pretty debilitating anxiety disorders - both a mix of genetics (several members of my family have depression too) and life experience of childhood trauma from an abusive parent and bullying throughout school.

 

The doctor has started my tapering with a month of taking 300mg (normal dose) one day, then 225mg the next, then 300mg again, etc. I've been referred to a new psychiatrist so hopefully we can talk more about withdrawing safely. I've been pretty sad lately, so it's kind of a miracle I managed to get to the doctor at all.

 

So far, my withdrawal symptoms have been limited to bad dreams and stomach/gut pains - I know from past idiocy where I forgot to get prescriptions filled in time that diarrhoea is one of the fun side effects of WD, so I think that may be next. Or the sweating. The worst bit, though, is the dreams. They're really intense and horrible, and trigger my anxiety. It's like the drugs are angry I'm coming off them, and know all my buttons to press... or maybe these thoughts are always there and the lack of drug is just exposing them.

 

Anyway, I'm also seeing a psychotherapist who is lovely, so I have an outlet once a week, and my best friend knows I'm doing this, too, and has offered her support. 

 

Sending you all love, peace and puppies x

Link to post
  • Moderator

Welcome to SA, grrlinterrupted.

 

We strongly counsel against alternating doses.  Alternating doses as recommended by your psychiatrist causes the amount of medication in your bloodstream to go up and down, battering your nervous system and making withdrawal worse.  
 
We recommend tapering by no more than 10% of current dose every four weeks.  Some have to taper more slowly.

Why taper by 10% of my dosage?
 
The following link is specifically about tapering Venlafaxine, including how to count beads to taper.
 
 
So you will better understand the symptoms you're experiencing, here is some information on withdrawal.  The symptoms you report are common withdrawal symptoms.  Doing the 10% taper will minimize withdrawal symptoms.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
What is your daily symptom pattern now? Do you feel better or worse in the hours after you take the Venlaxafine? Please keep daily notes on paper about your symptoms, when you take your drugs, and their dosages. Use a simple list format with time of day on the left and notation (symptom, drug and dosage) on the right.
This is an example:

 

6 a.m. Woke with anxiety
8 a.m. Took 2.5mg Lexapro
10 a.m. Stomach is upset
10:30 a.m. Ate breakfast
11:35 a.m. Got a headache, lasted one hour
12:35 p.m. Ate lunch
4 p.m. Feel a bit better
5 p.m. Took 2.5mg Lexapro
6 p.m. Ate dinner
9:20 p.m. Headache
10:00 p.m. Took 50mg Seroquel
10:20 p.m. Feeling dizzy
10:30 p.m. Fell asleep
2:30 a.m. Woke, took 3mg Ambien (NOT "took 1/2 tablet Ambien")
2:45 a.m. Fell asleep
4:30 a.m. Woke but got back to sleep
 
This is your Introductory topic, where you can ask questions, post updates and connect with other members.  We're glad you found your way here.
 
 
Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to grrlinterrupted: tapering off 300mg daily venlafaxine / Effexor XR

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy